Mississippi, 2011

Tornado and Hail in Mississippi, May 26, 2011

May 26, 2011 · NWS LIX · 5 events in 3 counties and zones

A cold front moved through southern Mississippi and southeast Louisiana during the daytime hours on May 26. Numerous reports of hail and wind damage were received, as well as several reports of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front moved through southern Mississippi and southeast Louisiana during the daytime hours on May 26. Numerous reports of hail and wind damage were received, as well as several reports of tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 26, 3:12 AM CST, 7 hours 33 minutes earlier.

Area forecast discussion, May 26, 3:12 AM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
412 AM CDT THU MAY 26 2011

.SYNOPSIS...AT 7Z SFC LOW WAS RIGHT OVER STL WITH A COLD FRONT
STRETCHING SOUTH TO NEAR MEM AND THEN SW THROUGH NCNTRL LA AND INTO
EAST TX. BROAD HIGH PRESSURE IS FOUND OVER SCNTRL CANADA AND JUST
OFF THE ATLANTIC COAST. MAIN UPPER LVL DISTURBANCE IS MOVING THROUGH
THE MID MS VALLEY AND INTO THE OH VALLEY/GRT LAKES REGION. ANOTHER
BROAD UPPER LOW IS IN THE PAC NW WHILE RIDGING IS OCCURRING OVER THE
CONTINENTAL DIVIDE. /CAB/

&&

.SHORT TERM...MAIN FCST CONCERN IS IN THE FIRST 6-12 HRS. CURRENT
CONVECTION IS ACTUALLY WELL AHEAD OF THE FRONT AND MOVING ACROSS
EXTREME SRN MS AND PORTIONS OF SELA. THIS HAS BEEN WEAKENING THROUGH
THE MORNING FOR THE MOST PART AS IT MOVES FURTHER AWAY FROM THE MID
AND UPPER LVL SUPPORT. EXPECT THIS ACTIVITY TO CONTINUE TO WEAKEN
AND EVENTUALLY DISSIPATE THROUGH THE MORNING BUT MAY NOT BE THE END
TO RAIN CHANCES THOUGH. AS THE FRONT APPROACHES THE REGION AROUND
MIDDAY/AFTN...WE WILL HEAT UP AND BECOME MORE UNSTABLE AND THERE
COULD BE JUST ENOUGH FORCING TO HELP SHRA AND TSRA REFIRE ACROSS THE
NRN/NERN 3RD OF THE CWA. SOME OF THESE STORMS COULD BE STRONG WITH
ISLTD SVR POSSIBLE. WE WILL HAVE INSTABILITY AND EVEN MOVE UNDER THE
LFQ OF THE UPPER JET. THE BIGGEST DRAW BACK FROM SVR WILL BE MID LVL
SUPPORT. H5 WINDS WILL BE ON THE WEAKER SIDE INITIALLY AND BY THE
TIME WE FINALLY GET H5 WINDS OF 40 KTS OR GREATER IT WILL BE ON THE
BACK SIDE OF THE TROUGH WITH THE MOISTURE PUSHING EAST OF THE AREA.
WITH THAT THE AREA OF GREATEST CONCERN FROM A SVR STANDPOINT WILL BE
ACROSS THE NE...MAINLY ALONG AND NE OF A LINE FROM SLIDELL TO
MCCOMB.

ACTIVITY SHOULD QUICKLY PUSH OFF TO THE EAST LATE THIS AFTN/EARLY
THIS EVN AND BEFORE MIDNIGHT WE WILL BE BACK IN A MOSTLY DRY FCST.
WE WILL MOVE UNDER NW FLOW FOR A SHORT TIME TONIGHT AND EARLY FRI
BUT BY FRI NIGHT RIDGING WILL BUILD ACROSS THE WRN GULF AND TX. THE
FRONT WILL STALL OVER THE CWA TODAY/TONIGHT AND QUICKLY RETURN BACK
TO THE NORTH AS A WARM FRONT TOMORROW. BY SAT WE WILL BE BACK IN
DEEP SRLY FLOW AND BY SAT NIGHT THE MID LVL RIDGE WILL DOMINATE THE
REGION WITH THE RIDGE AXIS EXTENDING FROM THE TX COAST NE THROUGH
THE SRN APPALACHIANS. THIS IS GOING TO KEEP US UNDER DRY AND RATHER
WARM AND MUGGY CONDITIONS THROUGH THE WEEKEND AND INTO THE
FORESEEABLE FUTURE. TEMPS WILL BE ABV NORMAL...BOTH HIGHS AND
LOWS...WITH HIGHS THIS WEEKEND BACK IN THE LOWER 90S ACROSS MUCH OF
THE AREA.

.LONG TERM...THE MEDIUM RANGE MDLS START TO HAVE CONTINUITY ISSUES
BY LATE MON. THE ECMWF CONTINUES TO BUILD THE RIDGE AND PUSH IT
NORTH WITH AN UPPER LOW UNDERCUTTING IT AND RETROGRADING ACROSS THE
GULF. THE GFS ON THE OTHER HAND KEEPS THE RIDGE A LITTLE FURTHER
SOUTH WITH A WEAKER UPPER LOW RETROGRADING MUCH SLOWER ACROSS THE
BAHAMAS AND THEN OVER CUBA LATE IN THE WORK WEEK. ONE GOOD THING IS
THAT NO MATTER WHICH ONE WE GO WITH THE SENSIBLE WEATHER REALLY
DOESNT CHANGE MUCH BUT WITH THAT SAID IF THE ECMWF IS RIGHT THERE
WILL BE SLIGHTLY BETTER RAIN CHANCES NEXT WEEK. WILL STICK CLOSELY
TO THE PREVIOUS FCST UNTIL THE MDLS HAVE BETTER CONTINUITY AND
CONSISTENCY. SAFE TO SAY CONFIDENCE IS LOW IN THE EVOLUTION OF THE
UPPER PATTERN HOWEVER WE ARE LIKELY TO REMAIN MOSTLY DRY AND ONE THE
WARMER SIDE OF THINGS.

MON THROUGH WED...MID LVL RIDGE WILL CONTINUE TO BUILD ACROSS THE
SERN CONUS AND KEEP THE AREA DRY AND HOT. WE ARE MIXING ABV H925
WITH REGULARITY SO WE WILL LOOK MORE AT THE H85 TEMPS WHICH LOOK TO
BE AROUND 17-18C MUCH OF NEXT WEEK AND THIS SHOULD CONTINUE TO LEAD
TO HIGHS NEAR 90. AT THE SFC HIGH PRESSURE OVER THE ERN CONUS WILL
KEEP THE AREA IN WEAK TO MODERATE SRLY TO SERLY FLOW WHICH WILL IN
TURN KEEP THE LL MOISTURE UP LEADING TO MUGGY CONDITIONS WITH WARM
MORNING LOWS. /CAB/

&&

.AVIATION...
LOW CIGS WILL DEVELOP/PERSIST AT MOST TERMINALS THROUGH THE EARLY
MORNING HOURS ALONG WITH A FEW SH/TS. SITES TO THE EAST MAY SEE A
FEW TS TODAY AS A FRONT STALLS ALONG THE GULF COAST. SHOULD SEE
MOSTLY VFR CONDITIONS TODAY. CURRENT THINKING IS CEILINGS SHOULD
STAY AWAY TONIGHT SO WILL KEEP SCT050 IN FOR EACH SITE AND BRING
SOME TEMPO GROUPS FOR LOWER CEILINGS THAT SHOULD NOT BE
PREVAILING. /TE/

&&

.MARINE...
PERSISTENT SOUTH TO SOUTHEASTERLY WINDS IN THE 10 TO 15 KT RANGE ARE
EXPECTED OVER THE NEXT FEW DAYS. A FRONT WILL STALL ON LAND BEFORE
MOVING BACK TO THE NORTH FRIDAY KEEPING SOUTHERLY WINDS THROUGH NEXT
WEEK. SOME EASING OF WIND SPEEDS LOOKS TO OCCUR OVER THE WEEKEND. WE
SHOULD SEE A TRANSFER INTO A MORE EASTERLY REGIME NEXT WEEK. THIS
WILL HELP BRING DEEPER MOISTURE TO THE NORTHERN GULF BY THE END OF
THE WEEK AS AN EASTERLY WAVE MOVES THROUGH THE GULF. THIS MAY BE
ENOUGH TO ERODE THE PERSISTENT CAPPING WE HAVE HAD FOR SO LONG
GIVING RISE TO THE FIRST CROP OF NOCTURNAL MARINE TS CELLS. THE
CARIBBEAN MAY BE WATCHED BY LATE NEXT WEEK BUT THE GULF COAST WILL SEE AN
EXPANSIVE HIGH AMPLITUDE CONTINENTAL RIDGE MOVE INTO THE DEEP SOUTH
AND SET UP SHOP BY LATE NEXT WEEK. THIS WOULD NOT ALLOW ANY TROPICAL
TYPE SYSTEMS TO MOVE OUR WAY BUT EASTERLY WAVES WOULD STILL BE
CAPABLE OF SUBDUCTING THE SOUTHERN PERIPHERY. /TE/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  58  88  64 /  30  10   0   0
BTR  88  62  90  68 /  30  10   0   0
ASD  88  63  87  67 /  40  20   0   0
MSY  88  68  87  70 /  30  10   0   0
GPT  87  64  85  68 /  30  20   0   0
PQL  87  65  86  64 /  30  20   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

SHORT/LONG TERM: CAB
AVIATION/MARINE: TE
Hazardous weather outlook, May 26, 9:49 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1049 AM CDT THU MAY 26 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-271600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1049 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY
ACROSS COASTAL MISSISSIPPI. AN ISOLATED SEVERE STORM OR TWO WILL
ALSO BE POSSIBLE ALONG AND NORTH OF A LINE FROM SLIDELL TO MCCOMB
THROUGH THIS AFTERNOON. ELSEWHERE...A FEW STRONG THUNDERSTORMS
WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED. THE MAIN
THREAT FROM ANY STRONG OR SEVERE THUNDERSTORMS WILL BE STRONG AND
DAMAGING STRAIGHT LINE WINDS. HOWEVER...LARGE HAIL OR AN
ISOLATED TORNADO CAN NOT BE RULED OUT.

FLOOD WARNINGS ARE IN EFFECT FOR THE MISSISSIPPI RIVER...AND FOR
SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER
AND FOR SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER
TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

In the hours before

Special weather statement, May 26, 9:10 AM CST, 1 hour 35 minutes before
MSZ081-082-261615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING JACKSON
COUNTY...HARRISON COUNTY...

AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 16 MILES SOUTHEAST OF WIGGINS...OR
ABOUT 19 MILES NORTHWEST OF VANCLEAVE...MOVING EAST AT 45 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...VANCLEAVE AND WADE

THE PRIMARY THREATS FROM THESE STORMS ARE PEA SIZE HAIL AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Local storm report, May 26, 9:18 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1018 AM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FUNNEL CLOUD     8 N BILOXI              30.53N 88.93W
05/26/2011                   HARRISON           MS   LAW ENFORCEMENT

            A FUNNEL CLOUD WAS SPOTTED NORTH OF I-10 ON CEDAR LAKE
            ROAD...HARRISON COUNTY.

&&

JS
Special weather statement, May 26, 9:45 AM CST, 1 hour before
MSZ082-261645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1045 AM CDT THU MAY 26 2011

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING JACKSON
COUNTY...

AT 1039 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 15 MILES
SOUTHEAST OF LUCEDALE TO 7 MILES NORTHWEST OF ESCATAWPA...MOVING EAST
AT 30 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
ESCATAWPA

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Local storm report, May 26, 10:00 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             3 NW COVINGTON          30.51N 90.15W
05/26/2011  M0.25 INCH       ST. TAMMANY        LA   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED ON HIGHWAY 90 NEAR COVINGTON HIGH
            SCHOOL.

&&

JS
Special weather statement, May 26, 10:16 AM CST, 29 minutes before
LAZ040-MSZ077-080-081-261715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1116 AM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING PEARL RIVER
COUNTY...HANCOCK COUNTY...ST. TAMMANY PARISH...HARRISON COUNTY...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 12 MILES WEST OF PICAYUNE...OR ABOUT
3 MILES SOUTHEAST OF BUSH...MOVING EAST AT 30 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PICAYUNE...MCNEIL AND POPLARVILLE

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, May 26, 10:23 AM CST, 22 minutes before
MSZ077-261715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1123 AM CDT THU MAY 26 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING PEARL RIVER COUNTY...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF POPLARVILLE...MOVING EAST
AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED COUNTY AND MOTORISTS TRAVELING ON INTERSTATE 59 ACROSS
NORTHERN PEARL RIVER COUNTY.

THE PRIMARY THREATS FROM THIS STORM ARE SUB SEVERE HAIL UP TO NICKEL
SIZE AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Hancock

When
May 26, 10:45 AM CST
Where
Hancock County, Diamondhead Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.370, -89.370

A trained spotter reported quarter size hail in Diamondhead.

Hail, Jackson

When
May 26, 11:40 AM CST
Where
Jackson County, 2 mi N of Wade
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.679, -88.570

Golf ball size hail was reported on Mississippi Highway 63. The hail covered the roadway and grass. Hail fell from the George County line southward to the town of Wade.

Hail, Harrison

When
May 26, 1:05 PM CST
Where
Harrison County, 10 mi W of Saucier
Measured
1 in hail
Reported by
County Official
Coordinates
30.630, -89.298

Thunderstorm Wind, Jackson

When
May 26, 1:53 PM CST
Where
Jackson County, Vancleave
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.530, -88.680

Reports were received of power outages and blown transformers in Vancleave.

Tornado, Jackson

When
May 26, 2:23 PM CST to 2:30 PM CST
Where
Jackson County, 0.12 mi E of Coll Town to 2.49 mi N of Helena
Rating
EF0
Path length
2.9 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.520, -88.548

A weak tornado touched down about 1/4 mile southwest of the intersection of Mississippi Highway 63 and Mississippi Highway 613, and travelled intermittently for approximately 3 miles to the northeast. A portable office building was flipped over, power lines were blown down, and several trees were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyThe tornado archive for Mississippi, 2011Warnings in Mississippi, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298925, 298927, 298928, 298929, 298945.